Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Austin/San Antonio, TX

September 9, 2018Bexar County, Comal County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 9, 2018, 4:43 AM CDT for Bexar County, Comal County, Texas. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 4:43 AM CDT (09:43 UTC)
Expired
Sep 9, 2018, 4:45 PM CDT
In force
12 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bexar County, TX, Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 44 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:46 AM CDTFLASH FLOODSan Antonio, TXBEXARFLOOD.ORG REPORTING 43 ROAD CLOSURES FROM FLASH FLOODING AROUND SAN ANTONIO
Sep 9, 10:17 AM CDTFLASH FLOOD1 Ssw Helotes, TXPICTURE SENT IN OF A LOW WATER CROSSING FLOODED UP TO THE 3 FOOT MARKER AT 1560 AND PARRIGIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS54 KEWX 090943
FFWEWX
TXC029-091-091245-
/O.NEW.KEWX.FF.W.0031.180909T0943Z-180909T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
443 AM CDT SUN SEP 9 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Bexar County in south central Texas...
  Western Comal County in south central Texas...

* Until 745 AM CDT

* At 439 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two and one half inches of rain have already 
  fallen from far northern San Antonio to Spring Branch areas and 
  from Helotes to Elmendorf areas. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma,
  Stinson Municipal Airport, San Antonio Int Airport, Randolph AFB,
  Canyon Lake, Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo
  Heights, Windcrest, Terrell Hills, Bulverde, Garden Ridge and
  Shavano Park.

Additional rainfall amounts of 1 to 4 inches are possible in the 
warned area with heavy rains also developing over areas with only 
light rains so far.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2925 9880 2969 9881 2972 9878 2972 9874
      2973 9873 2975 9865 2974 9864 2999 9834
      2959 9831 2954 9826 2955 9826 2955 9823
      2949 9819 2950 9817 2948 9816 2948 9812
      2946 9812 2911 9841

$$

CP
4 follow-up statements
893 
WGUS74 KEWX 091059
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
559 AM CDT SUN SEP 9 2018

TXC029-091-091245-
/O.CON.KEWX.FF.W.0031.000000T0000Z-180909T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-Comal TX-
559 AM CDT SUN SEP 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
BEXAR AND WESTERN COMAL COUNTIES...

At 551 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Rain gauges and radar estimates show up to 5 inches of rain 
have fallen. The heaviest rains have been in southwestern Bexar 
County along and west of 1604 in the Medina River watershed and also 
in northeastern Bexar County from the Stone Oak area into western 
Comal County near Spring Branch and Guadalupe River. Flash flooding 
will continue.

Some locations that will experience flooding include...
San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma,
Stinson Municipal Airport, San Antonio Int Airport, Randolph AFB,
Canyon Lake, Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo
Heights, Windcrest, Terrell Hills, Bulverde, Garden Ridge and Shavano
Park.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2925 9880 2969 9881 2972 9878 2972 9874
      2973 9873 2975 9865 2974 9864 2999 9834
      2959 9831 2954 9826 2955 9826 2955 9823
      2949 9819 2950 9817 2948 9816 2948 9812
      2946 9812 2911 9841

$$

CP
026 
WGUS54 KEWX 091239
FFWEWX
TXC029-091-091545-
/O.EXT.KEWX.FF.W.0031.000000T0000Z-180909T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
739 AM CDT SUN SEP 9 2018

The National Weather Service in Austin San Antonio has extended the

* Flash Flood Warning for...
  Bexar County in south central Texas...
  Western Comal County in south central Texas...

* Until 1045 AM CDT

* At 733 AM CDT, Doppler radar indicated patches of heavy rain 
  across the Bexar and western Comal Counties. Rain gauges and radar 
  rainfall estimates up to 6 inches have fallen. The heaviest rains 
  have been in southern and western Bexar County along and southwest 
  of 1604 and the Medina River and parts of the San Antonio River 
  watersheds and also in northeastern Bexar County from north of San 
  Antonio International Airport to Cibolo Creek into western Comal 
  County near Spring Branch and Guadalupe River. Flash flooding will 
  continue.

* Some locations that will experience flooding include...
  San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma,
  Stinson Municipal Airport, San Antonio Int Airport, Randolph AFB,
  Canyon Lake, Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo
  Heights, Windcrest, Terrell Hills, Bulverde, Garden Ridge and
  Shavano Park.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2925 9880 2969 9881 2972 9878 2972 9874
      2973 9873 2975 9865 2974 9864 2999 9834
      2959 9831 2954 9826 2955 9826 2955 9823
      2949 9819 2950 9817 2948 9816 2948 9812
      2946 9812 2911 9841

$$

CP
762 
WGUS54 KEWX 091515
FFWEWX
TXC029-091-091845-
/O.EXT.KEWX.FF.W.0031.000000T0000Z-180909T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1015 AM CDT SUN SEP 9 2018

The National Weather Service in Austin San Antonio has extended the

* Flash Flood Warning for...
  Bexar County in south central Texas...
  Western Comal County in south central Texas...

* Until 145 PM CDT

* At 1013 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Up to five inches of rain have already fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma,
  Stinson Municipal Airport, San Antonio Int Airport, Randolph AFB,
  Canyon Lake, Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo
  Heights, Windcrest, Terrell Hills, Bulverde, Garden Ridge and
  Shavano Park.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets, and underpasses 
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2925 9880 2969 9881 2972 9878 2972 9874
      2973 9873 2975 9865 2974 9864 2999 9834
      2959 9831 2954 9826 2955 9826 2955 9823
      2949 9819 2950 9817 2948 9816 2948 9812
      2946 9812 2911 9841

$$

HAMPSHIRE
889 
WGUS54 KEWX 091816
FFWEWX
TXC029-091-092145-
/O.EXT.KEWX.FF.W.0031.000000T0000Z-180909T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
116 PM CDT SUN SEP 9 2018

The National Weather Service in Austin San Antonio has extended the

* Flash Flood Warning for...
  Bexar County in south central Texas...
  Western Comal County in south central Texas...

* Until 445 PM CDT

* At 113 PM CDT, local law enforcement reported heavy rain across 
  the warned area. Over four inches of rain have already fallen in 
  the warned area. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma,
  Stinson Municipal Airport, San Antonio Int Airport, Randolph AFB,
  Canyon Lake, Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo
  Heights, Windcrest, Terrell Hills, Bulverde, Garden Ridge and
  Shavano Park.

Additional rainfall amounts of one-quarter inch are possible in the 
warned area this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2925 9880 2969 9881 2972 9878 2972 9874
      2973 9873 2975 9865 2974 9864 2999 9834
      2959 9831 2954 9826 2955 9826 2955 9823
      2949 9819 2950 9817 2948 9816 2948 9812
      2946 9812 2911 9841

$$

HUFFMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 4:33 AM CDT, 10 minutes earlier.

Area forecast discussion, Sep 9, 4:33 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
433 AM CDT Sun Sep 9 2018

.SHORT TERM (Today through Monday)...
Early morning radar trends show a steady increase in shower and
thunderstorm activity across a good portion of south central Texas.
Based on radar trends and the latest hi-res model guidance, we will
keep the highest rain chances across the southern Hill Country,
portions of the Rio Grande plains south of Del Rio and along and
east of the I-35 corridor. We will continue the Flash Flood Watch for
the above mentioned areas and will expand the watch through the
afternoon hours. The hi-res models do show a possible decrease in
activity for the late afternoon hours. However, the models have also
been a little too quick in developing convection and suspect some
activity could extend into the afternoon hours. Additional rainfall
amounts of 1 to 2 inches with isolated amounts up to 5 inches are
expected in the Flash Flood Watch area.

Outside of the Watch area, we could still see a few pockets of
moderate to heavy rainfall today. While some very localized flooding
problems can't be ruled out, we do not anticipate widespread, heavy
rains.

We should see an overall decrease in the heavy rainfall potential
tonight. However, rain chances will remain high for areas along and
east of the I-35 corridor, with rain chances decreasing farther west
due to some drying of the atmosphere. On Monday, a weak and broad
trough axis remains across Texas. Given above normal moisture,
especially along and east of I-35, we will continue to mention a good
chance for showers and storms. Convection should be a little more
widespread in the afternoon hours with peak heating.

&&

.LONG TERM (Monday Night through Saturday)...
The above mentioned weak upper trough axis will persist across Texas
into the middle of the week. We should see some gradual drying of the
atmosphere, but will still mention a chance of rainfall for most
areas given adequate moisture along with diurnal heating. For the
latter portion of the upcoming week, the models suggest Gulf moisture
will be on the increase across the region. We will continue to
mention low rain chances for all areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  70  84  71  86 /  70  50  40  30  30
Austin Bergstrom Intl Airport  82  70  84  70  87 /  70  50  40  30  30
New Braunfels Muni Airport     83  70  84  70  87 /  90  60  50  30  30
Burnet Muni Airport            79  66  84  68  84 /  70  20  20  20  20
Del Rio Intl Airport           81  70  85  70  87 /  40  20  10  10  10
Georgetown Muni Airport        81  68  85  69  86 /  60  40  30  30  30
Hondo Muni Airport             81  69  85  69  87 / 100  60  40  20  20
San Marcos Muni Airport        82  70  84  70  86 /  80  60  50  30  30
La Grange - Fayette Regional   84  71  85  71  87 /  70  60  60  50  50
San Antonio Intl Airport       83  71  83  71  86 / 100  60  50  30  30
Stinson Muni Airport           83  71  84  72  87 / 100  70  50  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Atascosa-Bandera-Bastrop-
Bexar-Blanco-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Kinney-Lavaca-Lee-Maverick-Medina-
Real-Travis-Uvalde-Williamson-Wilson-Zavala.

&&

Mesoscale/Aviation...04
Synoptic/Grids...Platt
Public Service/Data Collection...BMW
Hazardous weather outlook, Sep 8, 3:26 PM CDT, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
326 PM CDT Sat Sep 8 2018

TXZ171>173-183>194-202>209-217>225-228-092030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
326 PM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered to numerous showers and thunderstorms are expected
across South Central Texas today and tonight. The main concern
will be heavy rainfall and possible flooding. A Flash Flood Watch
is in effect for all of South Central Texas. Areas that have
recently seen heavy rainfall will be at greater risk for flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered to numerous showers and thunderstorms will continue
across South Central Texas through Sunday. Isolated areas of
heavy rainfall could lead to flooding mainly across areas that
have had significant rains recently. A Flash Flood Watch will be
in effect for all of South Central Texas, with heavy rain threat
shifting from northwest to southeast mid- morning Sunday.

Showers and thunderstorms will gradually become less numerous
Monday through Wednesday. Locally heavy rains may cause some minor
flooding.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:49 PM CDTRiver Flood WarningEWXVal Verde5 hr
Sep 8, 10:27 PM CDTRiver Flood WarningEWXDimmit4 days
Sep 9, 2:12 AM CDTAreal Flood AdvisoryEWXBandera, Medina3 hr
Sep 9, 3:58 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Sep 9, 4:25 AM CDTFlash Flood WarningEWXBandera, Medina6 hr
Sep 9, 4:57 AM CDTAreal Flood AdvisoryEWXBastrop, Travis3 hr
Sep 9, 5:36 AM CDTAreal Flood AdvisoryEWXComal, Hays114 min
Sep 9, 5:51 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson114 min
Sep 9, 6:35 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio, Medina3 hr
Sep 9, 7:21 AM CDTFlash Flood WarningEWXCaldwell, Comal, Guadalupe, Hays3 hr
Sep 9, 8:09 AM CDTAreal Flood AdvisoryEWXMedina2 hr
Sep 9, 8:11 AM CDTAreal Flood AdvisoryEWXGonzales, Guadalupe, Karnes, Wilson2 hr
Sep 9, 9:00 AM CDTRiver Flood WarningEWXBexar23 hr
Sep 9, 9:00 AM CDTRiver Flood WarningEWXBexar, Wilson54 hr
Sep 9, 9:00 AM CDTRiver Flood WarningEWXKarnes, Wilson3 days
Sep 9, 9:00 AM CDTRiver Flood WarningEWXKarnes, Wilson42 hr
Sep 9, 9:00 AM CDTRiver Flood WarningEWXKarnes72 hr
Sep 9, 9:14 AM CDTRiver Flood WarningEWXGoliad, Karnes7 days
Sep 9, 9:14 AM CDTRiver Flood WarningEWXBexar30 hr
Sep 9, 9:18 AM CDTRiver Flood WarningEWXFrio4 days
Sep 9, 9:49 AM CDTAreal Flood AdvisoryEWXBastrop, Travis3 hr
Sep 9, 10:01 AM CDTFlash Flood WarningEWXBandera, Medina6 hr
Sep 9, 10:12 AM CDTFlash Flood WarningEWXCaldwell, Comal, Guadalupe, Hays6 hr
Sep 9, 10:56 AM CDTAreal Flood AdvisoryEWXKendall3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.